Vermont, 2007

Flash Flood and Hail in Vermont, May 10, 2007

May 10, 2007 · NWS ALY · 2 events in 1 county or zone

A strong upper atmospheric disturbance, along with a weak surface trough moved east across eastern New York and western New England during Thursday May 10th. This combination of atmospheric features, passing through during the afternoon hours created numerous showers and thunderstorms, some of which became locally severe, accompanied mainly by large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A strong upper atmospheric disturbance, along with a weak surface trough moved east across eastern New York and western New England during Thursday May 10th. This combination of atmospheric features, passing through during the afternoon hours created numerous showers and thunderstorms, some of which became locally severe, accompanied mainly by large hail.

In addition, as several thunderstorms containing very heavy rainfall passed across portions of eastern Bennington County, flash flooding was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 10, 3:30 PM EST, 50 minutes earlier.

Area forecast discussion, May 10, 3:30 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
430 PM EDT THU MAY 10 2007

.SYNOPSIS...
UNSTABLE AIR MASS OVER THE REGION ATTM...WITH SVR TSTM WATCH
IN EFFECT OVER ENTIRE FORECAST AREA UNTIL 8PM. CLOSED LOW ALOFT
WAS OVER WRN LAKE ONTARIO AT 18Z AND WILL MOVE TO HUDSON VALLEY
BY 12Z FRIDAY. THETAE RIDGE 330 TO 340K EXTENDG FROM WEST VIRGINIA
NORTH TO NORTHERN ADIRONDACKS...WITH A MUCH COOLER AND DRIER AIR
MASS IN SOUTH CENTRAL CANADA.

&&

.NEAR TERM /LATE AFTERNOON AND OVERNIGHT/...
ESSENTIALLY 3 LINES OF TSTMS ATTM...ONE OVER THE BERKSHIRES AND
SRN GREEN MTNS...A SECOND LINE EXTENDING FROM THE CATSKILLS NORTH
ACROSS THE ADIRONDACKS TO THE ST LAWRENCE VALLEY...AND A THIRD
OVER THE SUSQUEHANNA REGN OF NY AND THE ERN FINGER LAKES AREA.
ALL THREE LINES ARE MOVING SLOWLY EASTWARD WITH THE CELLS MOVING
NNE. ANOTHER CONCERN IS FLASH FLOODING FROM TRAINING HP CELLS
WITH HAIL CONTAMINATION MAKING PCPN ESTIMATION VERY DIFFICULT.
IMPRESSIVE CONVECTION WAS SHOWING UP ON SATELLITE IMAGES THIS
AFTERNOON OVER THE FINGER LAKES AREA.  MORE CONVECTION APPEARS
TO BE DEVELOPING OVER CANADA BOTH NORTH AND SOUTH OF WESTERN
LAKE ONTARIO. HAVE THUNDER IN THE FORECAST FOR SHORTLY PAST
MIDNIGHT WITH UPPER LOW MOVING SLOWLY EASTWARD AND NOT EXPECTED
TO REACH THE HUDSON VALLEY UNTIL SHORLTY BEFORE 12Z. IMPRESSIVE
UVM ON GFS OVER KALB BETWEEN 03Z AND 09Z AND ON NAM12 BETWEEN 03Z
AND 12Z SUPPORT KEEPING SHRA/TSRA IN FORECAST THRU 12Z. OVERNITE
LOWS WILL RANGE FROM THE LWER 50S IN THE ADIRONDACKS...HIGHER
CATSKILLS...AND SRN GREEN MTNS....TO THE LOW 60S IN THE HUDSON
VALLEY.

&&

.SHORT TERM /FRIDAY THRU SATURDAY NIGHT/...
UPPER LOW NEAR KALB AT 12Z FRIDAY WITH ASSOCIATED SFC TROF
EXTENDING FROM NRN VERMONT TO NRN VIRGINIA...WITH COLD FRONT
JUST NW OF LAKES ERIE AND ONTARIO. FRONT DROPS SOUTHEAST AND
PUSHES THROUGH FORECAST AREA FRIDAY AFTERNOON AND EVENING.
MODELS DO NOT SHOW MUCH IN THE WAY OF PRECIP WITH THE FRONT
ITSELF BUT HAVE LEFT A CHANCE OF SHOWERS FRIDAY MORNING AND
A CHANCE OF THUNDER EAST OF THE HUDSON RVR AND SLIGHT CHANCE
WEST OF THE HUDSON FOR FRIDAY AFTERNOON WITH FRONTAL PASSAGE.
HIGHS FRIDAY UPPER 60S IN ADIRONDACKS...CATSKILLS...AND SRN
GREEN MTNS TO THE LOW AND MID 80S IN THE MID HUDSON VALLEY.
COOLER AIR MOVES INTO THE REGION FOLLOWING THE FRONTAL PASSAGE
WITH LOWS FRIDAY NIGHT FROM THE UPPER 30S IN COOLER MTN REGIONS
TO THE LOW 50S IN THE HUDSON VALLEY. MUCH COOLER AND MORE
PLEASANT SATURDAY WITH HIGHS FROM THE UPPER 50S TO THE MID 70S
AND DEWPOINTS MOSTLY IN THE 30S. DEFINITELY NIPPY SATURDAY
NIGHT WITH LOWS FROM THE UPPER 20S TO AROUND 40.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
A WARMING TREND WILL TAKE PLACE AS THE 500 HPA TROF ASSOCIATED WITH
THE COOL AIR MASS ROTATES EAST TO THE MARITIMES AND A BROAD RIDGE
MOVES IN FROM THE PLAINS STATES. WARM AND MOIST AIR FROM THE GULF
WILL BEGIN TO RETURN UP THE OHIO VALLEY AROUND THE WEST SIDE OF
THE HIGH AND BEGIN TO OVERRUN THE COLDER AIR OVER THE REGION
STARTING MONDAY...AND A WEAK WAVE FORMS ALONG THE AIR MASS
BOUNDARY TUESDAY. THE FRONT PUSHES ITS WAY SOUTH OF THE FORECAST
AREA BY WEDNESDAY MORNING AND IT LOOKS LIKE THE REST OF THE WEEK
SHOULD BE DRY AS ANOTHER CANADIAN HIGH BUILDS OVER THE REGION ON
THURSDAY.

&&

.AVIATION /THROUGH TUESDAY/...GENERALLY VFR CONDITIONS
EXPECTED...HOWEVER WILL HAVE MVFR TO IFR WITH SCATTERED
CONVECTION INTO THIS EVENING AND TONIGHT WITH STRONGER CONVECTION
EMBEDDED AREAS OF SHOWERS. ALSO...WHERE IT RAINS FOG SHOULD DEVELOP
WITH LIGHT FLOW OVERNIGHT. IMPROVEMENT TO VFR CONDITIONS WILL OCCUR
AFTER 12Z FRIDAY...WITH VFR THEN EXPECTED TO PREVAIL THROUGH THE
WEEKEND AND INTO TUESDAY.

&&

.HYDROLOGY...
NUMEROUS SHOWERS AND THUNDERSTORMS WERE OCCURING OVER THE FORECAST
AREA THIS AFTERNOON AND ARE EXPECTED TO LAST INTO THE OVERNIGHT
HOURS. PRECIPBL WATER VALUES WITH THIS MORNING SOUNDING WERE NEARLY
TWICE NORMAL...SO LOTS OF MOISTURE IS AVAILABLE. STEERING WINDS ARE
FAIRLY WEAK...AND PRELIMINARY RADAR LOOPS SUGGESTING SOME TRAINING
IS OCCURRING. 1 HOUR FFG VALUES GENERALLY AROUND 2 INCHES GIVE OR
TAKE. OVER THE LARGER RIVER BASINS PRECIP AMOUNTS WILL BE LARGE
ENOUGH TO CAUSE WITHIN-BANK RISES BUT FOR THE MOST PART SHOULD NOT
BE ENOUGH TO CAUSE FLOODING.

&&

.FIRE WEATHER...
SCATTERED SLOW MOVING AND TRAINING CONVECTION DUMPING RAINFALL
ACROSS PORTIONS OF AREA...WITH MOST AREAS REMAINING DRY.
HOWEVER...MUCH OF THE AREA SHOULD RECEIVES MEASURABLE RAINFALL
OVERNIGHT AS BOUNDARY APPROACHES. RELATIVE HUMIDITY LEVELS TONIGHT
WILL INCREASE TO 90 TO 100 PERCENT. MINIMUM RELATIVE HUMIDITY LEVELS
FRIDAY WILL DROP TO INTO THE THE 40 TO 50 PERCENT RANGE.
SOUTHERLY WINDS OF 10 TO 15 MPH WILL BECOME LIGHT OVERNIGHT AND
EVENTUALLY SHIFT TO THE NORTHWEST EARLY FRIDAY AFTERNOON AT 10 TO 15
MPH.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE
NY...NONE
MA...NONE.
CT...NONE.

&&

RCK/NAS/IAA
Hazardous weather outlook, May 10, 1:35 PM EST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
235 PM EDT THU MAY 10 2007

NYZ032-033-038>043-047>054-058>061-063>066-082>084-111100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-
SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-
EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-
EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-
SOUTHEAST WARREN-SOUTHERN WASHINGTON-
235 PM EDT THU MAY 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SEVERE THUNDERSTORM WATCH 264 IN EFFECT UNTIL 8 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE ACTIVATED FOR THE FOLLOWING COUNTIES IN NEW YORK...
HERKIMER...HAMILTON...FULTON...MONTGOMERY...SARATOGA...WARREN...
WASHINGTON...SCHOHARIE...SCHENECTADY...ALBANY...RENSSELAER...GREENE...
COLUMBIA...ULSTER...AND DUTCHESS.

VTZ013>015-111100-
BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
235 PM EDT THU MAY 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE WILL BE SCATTERED THUNDERSTORMS ACROSS THE REGION INTO TONIGHT
WITH SOME THUNDERSTORMS POSSIBLY BECOMING SEVERE WITH LARGE
HAIL...DAMAGING WINDS AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE ACTIVATED FOR THE FOLLOWING COUNTIES IN
VERMONT...BENNINGTON AND WINDHAM.

CTZ001-013-MAZ001-025-111100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-SOUTHERN
BERKSHIRE-
235 PM EDT THU MAY 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT AND WESTERN MASSACHUSETTS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE WILL BE SCATTERED THUNDERSTORMS ACROSS THE REGION FROM INTO
TONIGHT WITH SOME ISOLATED THUNDERSTORMS POSSIBLY BECOMING SEVERE
WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.

In the hours before

Special weather statement, May 10, 2:46 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
346 PM EDT THU MAY 10 2007

NYZ043-102030-
NORTHERN WASHINGTON NY-
346 PM EDT THU MAY 10 2007

...A STRONG THUNDERSTORM WILL AFFECT NORTHEAST WASHINGTON COUNTY
THROUGH 430 PM...

AT 341 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED
NEAR GRANVILLE...OR ABOUT 14 MILES SOUTH OF WHITEHALL...AND MOVING
NORTHEAST AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...
GRANVILLE BY 355 PM EDT.

RAINFALL RATES IN EXCESS OF ONE INCH PER HOUR MAY LEAD TO PONDING OF
WATER IN LOW LYING...POOR DRAINAGE AREAS FROM THESE STORMS.

KL/TAW
Special weather statement, May 10, 2:48 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
348 PM EDT THU MAY 10 2007

VTZ013-102045-
BENNINGTON VT-
348 PM EDT THU MAY 10 2007

...A STRONG THUNDERSTORM IN BENNINGTON COUNTY...

AT 341 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
30 MPH...FREQUENT LIGHTNING...AND VERY HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR DORSET...OR ABOUT OVER MANCHESTER...AND SLOWLY MOVING
NORTHEAST AT 5 MPH.

THE THUNDERSTORM WILL BE NEAR...
EAST RUPERT BY 355 PM.
EAST DORSET BY 400 PM.
NORTH RUPERT AND FREEDLEYVILLE BY 405 PM.
NORTH DORSET BY 415 PM.
Local storm report, May 10, 3:00 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
400 PM EDT THU MAY 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             LONG LAKE               43.97N 74.42W
05/10/2007  E1.50 INCH       HAMILTON           NY   POST OFFICE

&&
Special weather statement, May 10, 3:13 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
413 PM EDT THU MAY 10 2007

NYZ047-102115-
SCHOHARIE NY-
413 PM EDT THU MAY 10 2007

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN SCHOHARIE
COUNTY THROUGH 515 PM...

AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED
NEAR NORTH BLENHEIM...OR ABOUT 12 MILES SOUTH OF COBLESKILL...AND
MOVING NORTHEAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
6 MILES SOUTHEAST OF SUMMIT BY 420 PM EDT...
BREAKABEEN BY 425 PM EDT...
MIDDLEBURGH BY 450 PM EDT...
COBLESKILL BY 455 PM EDT...
SCHOHARIE BY 510 PM EDT...
CENTRAL BRIDGE BY 515 PM EDT.

RAINFALL RATES IN EXCESS OF ONE INCH PER HOUR MAY LEAD TO PONDING OF
WATER IN LOW LYING...POOR DRAINAGE AREAS FROM THESE STORMS.

KL/TAW
Special weather statement, May 10, 3:32 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
432 PM EDT THU MAY 10 2007

VTZ013-014-102130-
BENNINGTON VT-WESTERN WINDHAM VT-
432 PM EDT THU MAY 10 2007

...A CLUSTER OF STRONG THUNDERSTORMS IN BENNINGTON AND WINDHAM
COUNTIES...

AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
30 MPH...FREQUENT LIGHTNING...AND VERY HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR MANCHESTER...AND MOVING NORTHEAST AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...
MANCHESTER BY 440 PM.
MANCHESTER CENTER BY 450 PM.
6 MILES NORTHWEST OF LONDONDERRY BY 525 PM.
Special weather statement, May 10, 4:01 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
501 PM EDT THU MAY 10 2007

NYZ032-033-038>040-082-102200-
HAMILTON NY-NORTHERN HERKIMER NY-SOUTHERN HERKIMER NY-MONTGOMERY NY-
SOUTHERN FULTON NY-NORTHERN FULTON NY-
501 PM EDT THU MAY 10 2007

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN HAMILTON
COUNTY...WESTERN MONTGOMERY AND FULTON COUNTIES...AND SOUTHERN
HERKIMER COUNTY THROUGH 6 PM...

AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING...SMALL
HAIL...WINDS IN EXCESS OF 40 MPH...FREQUENT LIGHTNING...AND LOCALLY
VERY HEAVY RAIN.  THESE STORMS WERE LOCATED NEAR STRATFORD...OR
ABOUT 11 MILES NORTHEAST OF LITTLE FALLS...AND MOVING NORTHEAST AT
15 MPH.

IN ADDITION...RAINFALL RATES IN EXCESS OF ONE INCH PER HOUR MAY LEAD
TO PONDING OF WATER IN LOW LYING...POOR DRAINAGE AREAS FROM THESE
STORMS.

KL

The radar

The Albany radar (KENX), 114 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Bennington

When
May 10, 4:20 PM EST to 6:30 PM EST
Where
Bennington County, 8 mi E of Manchester
Cause
Heavy Rain
Reported by
Public
Coordinates
43.170, -72.911

Kendall Farm Road in Winhall was completely washed out by torrential rainfall during several thunderstorms. In addition, animals had to be rescued from a farm in Winhall, which were stranded by high water levels.

Hail, Bennington

When
May 10, 7:05 PM EST
Where
Bennington County, Arlington
Measured
1 in hail
Reported by
Department of Highways
Coordinates
43.080, -73.150

Thunderstorms produced quarter size hail in Arlington.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2007Every state in 2007This day in weather historyWarnings in Vermont, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33775, 33767.